CSN Login
Members Online: 11

Medication Side Effects -- heartburn

jrg123
Posts: 3
Joined: Mar 2008

I have a friend with brain cancer (glioblastoma multiforme) who is taking keppra for seizures and it gives her a terrible burn. This has become much worse since she started avastin and another drug which impact the mucosal tissue. The steroid she takes to reduce swelling also causes heartburn. Rice and rice cakes help, but they are constipating. Does anyone have any suggestions for what could provide relief from this symptom? Any help would be appreciated.

Thank you,

jrg123

pamness
Posts: 511
Joined: Nov 2007

maybe this is too obvious or your friend can't take the medication, but have they tried tums, pepcid (extra strength) or pepcid ac, which works within a few minutes. I have chronic heartburn (and had colon cancer) and find that taking prilosec once a day helps and pepcid ac when it gets really bad. Also don't lie down within 2 hours of eating, raise the head of your bed, avoid high fat food, pepper, peppermint and caffiene (not usually issues when you aren't feeling well). Have they talked to their primary care or oncologist?

jrg123
Posts: 3
Joined: Mar 2008

Thanks very much for your reply. She is not allowed to take the usual antacids (tums, pepcid, etc.) and has learned to avoid caffeine and peppermint, but I'll mention the pepper and high fat foods. Sitting up in bed at night is usually necessary to be comfortable enough to sleep. We'll check with the oncologist again. Thanks again for your reply.

yag41chi
Posts: 4
Joined: Jun 2008

Hello,
Can I suggest baking soda and water. I use this instead of prescription meds and it does help. Its old fashioned but it works.

shaheena
Posts: 1
Joined: Jun 2008

She shold take more salad & fresh fruits and that will reduce her heart burn as well as her costipation. Shaheena

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network